Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Phoenix, AZ

August 16, 2023Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 16, 2023, 6:59 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2023, 6:59 PM MST (01:59 UTC)
Expired
Aug 16, 2023, 9:38 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 48 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WGUS55 KPSR 170159
FFWPSR
AZC013-170700-
/O.NEW.KPSR.FF.W.0008.230817T0159Z-230817T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
659 PM MST Wed Aug 16 2023

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until midnight MST tonight.

* At 659 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Phoenix, Scottsdale, Fountain Hills, McDowell Mountain Park and 
  Scottsdale Airport.

This includes the following streams and drainages...
  Verde River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3380 11186 3378 11194 3371 11195 3365 11194
      3362 11191 3361 11183 3360 11176 3364 11172
      3368 11171 3373 11173 3377 11174 3378 11179

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
1 follow-up statement
504 
WGUS75 KPSR 170438
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
938 PM MST Wed Aug 16 2023

AZC013-170448-
/O.CAN.KPSR.FF.W.0008.000000T0000Z-230817T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
938 PM MST Wed Aug 16 2023

...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA COUNTY...

The heavy rain has ended in north Scottsdale and flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3380 11186 3378 11194 3371 11195 3365 11194
      3362 11191 3361 11183 3360 11176 3364 11172
      3368 11171 3373 11173 3377 11174 3378 11179

$$

Hirsch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:40 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 16, 4:40 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
440 PM MST Wed Aug 16 2023

.Update...Updated Aviation

&&

.SYNOPSIS...
An Excessive Heat Warning continues through Thursday for the lower
desert areas of south central AZ and southeast CA where temperatures
will reach near record levels. By the end of this week into this
weekend, increasing moisture from Tropical Storm Hilary near the
Baja peninsula will result in much cooler temperatures and
significantly better chances for widespread rainfall across the
region. Some of this rain may be heavy at times, leading to
potential flash flooding over the weekend.

&&

.DISCUSSION...
The upper level pattern has not changed over the past 24 hrs as the
forecast area remains sandwiched between a cutoff low off the coast
of CA and a broad upper ridge situated over the Southern Rockies.
Deep southerly flow aloft continues to advect moisture enriched air
into the state. Modest mid-level ascent has resulted in widely
scattered showers and thunderstorms which will continue to develop
through this evening across portions of south-central AZ. Latest
HREF paintball plots show thunderstorm activity waning by sunset,
however any storm generated outflow could keep at least isolated
storms ongoing until midnight. Temperatures across the region are
already much hotter than this time yesterday with Sky Harbor
recording a high of 115F so far. Elsewhere across the lower
deserts, temperatures currently range from 105-112F. An Excessive
Heat Warning remains in effect through 8PM MST tomorrow.

Continuing into tomorrow, ridging aloft will begin to strengthen
and expand farther wwd, resulting in slightly hotter temperatures
across the area. We are currently forecasting a record tying high
of 115F at Sky Harbor and highs above 110F will be common across
the lower deserts. The boundary layer environment will be similar
tomorrow afternoon with MUCAPE increasing to around 500-1000 J/kg
and PWATs hovering above 1.5". Latest HREF members show
thunderstorm activity once again developing across the higher
terrain of south central AZ and eventually congealing into a
complex of storms in Pinal County. Therefore, the probability of
seeing the arrival of a strong outflow boundary in the valley with
gusts greater than 35 mph is around 50%.

The overall pattern will begin to change on Friday as the
afomentioned cutoff low over coastal CA consolidates and shifts east
while subtropical ridging migrates into the Southern Plains. This
pattern will be more favorable for synoptic lift as our region is
placed under the right rear entrance region of the subtropical jet.
NBM POPs continue to remain steady around 40-50% across the lower
elevations. Given the increase in mid-lvl ascent and higher
instability expected on Friday, we could see a few severe strong to
severe storms. Due to a decrease in heights aloft, temperatures will
cool down to near normal on Friday with highs remaining below 110F
across the lower deserts.

By this weekend, now named Tropical Storm Hilary is forecast to
strengthen into a hurricane and track along the west coast of the
Baja Peninsula. As it does so, abundant moisture will begin
advecting nwd through MX and into south-central AZ and southeast CA.
Due to increased moisture and cloud cover, temperatures are expected
to cool slightly below normal on Saturday and well below normal on
Sunday. PWAT values over the region are expected to increase to
above 2.0" or near the climatological maximum. This surge of
moisture coupled with large scale lift will result in widespread
showers and thunderstorms beginning on Saturday and lasting through
early Monday. Rain chances will increase over 60% across much of the
region by Saturday evening as the first slug of moisture arrives.
Chances will increase further on Sunday to around 70-80% across SW
AZ and SE CA where heavy rainfall is anticipated. There is still
some uncertainty regarding the track of Hilary and associated axis
of heaviest rainfall, but as the forecast becomes more clear, a
Flood Watch will likely be needed for at least the western half of
the forecast area. Latest WPC storm total QPF has over 2.00" of rain
across southwest AZ and up to 3.00"-3.50" for much of SE California.
There will likely be a large precipitation gradient from W-E
across our forecast area, but the central deserts including
Phoenix may still cash in on much needed rainfall. Stay tuned for
future updates.

&&

.AVIATION...Updated at 2345Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Gusty outflows from nearby thunderstorms will be the main aviation
concern as we go through the evening. Gusts associated with
outflows will be upwards of 25-30 kts. Confidence at this time
regarding convective activity moving directly over a terminal
location is low, but it cannot be ruled out during the evening
hours. Thunderstorm activity is expected to diminish aground
02-03Z. From there, winds should resume familiar diurnal
tendencies, with some periods of variability, through the
remainder of the period. SCT-BKN mid- and high-level clouds will
continue to persist through the period.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns are anticipated through the next
forecast period. Winds at KIPL will be light and follow typical
diurnal tendencies, with periods of variability tomorrow morning.
At KBLH, E winds will shift to the W late this evening, before
becoming more variable overnight. FEW-SCT mid- and high-level
clouds will be present over KBLH, while KIPL will see some
occasional mid-level clouds during the period.

&&

.FIRE WEATHER...
Near record heat will continue through tomorrow, however
temperatures are expected to cool significantly heading into this
weekend. Widely scattered thunderstorm activity will be possible
this afternoon and evening across south-central AZ. Any wetting
rainfall will be very localized. Rain chances will continue to ramp
up through the rest of this week and especially by this weekend with
widespread wetting rainfall possible Saturday and Sunday. Portions
of the lower Colorado River valley may experience exceptionally
heavy rainfall and flash flooding over the weekend. Aside from
any thunderstorm induced gusts, winds will remain generally below
15 mph and follow typical diurnal upslope and downvalley patterns.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Thursday for AZZ530-532-
     534-537>544-546-548>551-553>555-559.

CA...Excessive Heat Warning until 8 PM PDT Thursday for CAZ562-563-
     566-567-569-570.

&&

DISCUSSION...Salerno
AVIATION...RW
FIRE WEATHER...Salerno

In the hours before

Local storm report, Aug 16, 4:46 PM MST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
446 PM MST Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Gst     5 SSE Avondale          33.37N 112.31W
08/16/2023  M68 MPH          Maricopa           AZ   Mesonet

            Mesonet station FW4391 Avondale.

&&
Special weather statement, Aug 16, 4:54 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
454 PM MST Wed Aug 16 2023

AZZ548-549-551-553-555-170045-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
454 PM MST Wed Aug 16 2023

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 545 PM MST...

At 454 PM MST, Doppler radar was tracking a strong thunderstorm over
Freestone Park, or over Gilbert. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Gilbert, Apache Junction, East Mesa, Freestone Park, Gilbert
City Hall, Superstition Springs Mall, Phoenix Mesa Gateway Airport,
Fiesta Mall, and Higley.

This includes the following highways...
 US Highway 60 between mile markers 179 and 193.
 AZ Route 87 between mile markers 169 and 172.
 AZ Route 202 between mile markers 29 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3325 11153 3336 11190 3344 11179 3343 11167
      3332 11148
TIME...MOT...LOC 2354Z 228DEG 3KT 3335 11178

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hirsch
Special weather statement, Aug 16, 5:56 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
556 PM MST Wed Aug 16 2023

AZZ531-533-538-170200-
Kofa AZ-Tonopah Desert AZ-Central La Paz AZ-
556 PM MST Wed Aug 16 2023

...A strong thunderstorm will impact portions of east central La Paz,
northeastern Yuma and Maricopa Counties through 700 PM MST...

At 556 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles north of Sundad, or 19 miles west of Tonopah, moving north at
10 mph.

HAZARD...Wind gusts up to 50 mph. Areas of blowing dust with
         localized reductions in visibility below 1 mile along I-10.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central La
Paz, northeastern Yuma and Maricopa Counties.

This includes AZ Interstate 10 between 63 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 11303 3329 11322 3326 11340 3360 11348
      3364 11327 3363 11306
TIME...MOT...LOC 0056Z 169DEG 9KT 3342 11325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hirsch
Special weather statement, Aug 16, 6:24 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
624 PM MST Wed Aug 16 2023

AZZ534-538-170230-
Aguila Valley AZ-Tonopah Desert AZ-
624 PM MST Wed Aug 16 2023

...A strong thunderstorm will impact portions of Maricopa County
through 730 PM MST...

At 624 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Aguila, or 22 miles southwest of Wickenburg, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gladden and Aguila.

This includes  US Highway 60 between mile markers 77 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3374 11291 3367 11302 3367 11319 3376 11330
      3395 11331 3398 11317 3395 11296
TIME...MOT...LOC 0124Z 146DEG 7KT 3381 11311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hirsch
Special weather statement, Aug 16, 6:31 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
631 PM MST Wed Aug 16 2023

AZZ541-542-545-170230-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
631 PM MST Wed Aug 16 2023

...A strong thunderstorm will impact portions of Maricopa County
through 730 PM MST...

At 631 PM MST, Doppler radar was tracking a strong thunderstorm over
New River, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New River, Cave Creek, Lake Pleasant, and Anthem.

This includes the following highways...
 AZ Interstate 17 between mile markers 220 and 237.
 AZ Route 74 between mile markers 20 and 30.
 AZ Route 303 between mile markers 133 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 11195 3373 11210 3380 11230 3382 11232
      3401 11211
TIME...MOT...LOC 0131Z 134DEG 9KT 3385 11209

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hirsch
Special weather statement, Aug 16, 6:47 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
647 PM MST Wed Aug 16 2023

AZZ541-542-545>547-549-170245-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-
647 PM MST Wed Aug 16 2023

...A strong thunderstorm will impact portions of Maricopa County
through 745 PM MST...

At 647 PM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsdale, Fountain Hills, Carefree, McDowell Mountain Park,
Scottsdale Airport, Desert Ridge Marketplace, Rio Verde, and Fort
McDowell.

This includes the following highways...
 AZ Route 87 between mile markers 188 and 190.
 AZ Route 101 between mile markers 32 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3355 11170 3355 11190 3367 11198 3382 11194
      3381 11171 3366 11165
TIME...MOT...LOC 0147Z 172DEG 14KT 3366 11184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:56 PM MSTSpecial Weather StatementPSR64 min
Aug 16, 6:24 PM MSTSpecial Weather StatementPSR66 min
Aug 16, 6:31 PM MSTSpecial Weather StatementPSR59 min
Aug 16, 6:47 PM MSTSpecial Weather StatementPSR58 min
Aug 16, 6:50 PM MSTSevere Thunderstorm WarningPSRMaricopa40 min
Aug 17, 1:17 PM MSTFlood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma4 days
Aug 17, 2:07 PM MSTSpecial Weather StatementPSRGila38 min
Aug 17, 2:21 PM MSTAreal Flood AdvisoryPSRGila, Maricopa12 min
Aug 17, 2:24 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa51 min
Aug 17, 2:33 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Aug 17, 3:37 PM MSTSpecial Weather StatementPSR53 min
Aug 17, 4:41 PM MSTSevere Thunderstorm WarningPSRPinal49 min
Aug 17, 4:55 PM MSTSpecial Weather StatementPSRPinal50 min
Aug 17, 4:57 PM MSTSpecial Weather StatementPSR48 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.